Oklahoma, 2005

Damaging Winds and Lightning Strike in Oklahoma, August 4, 2005

August 4, 2005 · NWS OUN · 4 events in 2 counties and zones

3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 4, 11:55 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 11:55 AM CST, 4 hours 20 minutes before
FXUS64 KOUN 041746
AFDOUN

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1255 PM CDT THU AUG 4 2005

.DISCUSSION...
HOT TEMPERATURES AND A WEAKLY CAPPED ENVIRONMENT HAVE CONTRIBUTED TO
SCATTERED CONVECTION ACROSS NORTH CENTRAL OKLAHOMA. EXPECT ACTIVITY
TO CONTINUE WELL INTO THE EVENING WITH SUPPORT FOR ADDITIONAL
CONVECTION DEVELOPING AS THE COLD FRONT IN KANSAS AND THE OKLAHOMA/TEXAS
PANHANDLES MOVES INTO THE AREA. HAVE CONTINUED WITH SIMILAR
REASONING EXPRESSED IN AN EARLIER FORECAST DISCUSSION WITH THE FRONT
PICKING UP SPEED OVERNIGHT IN THE WEST AND BECOMING ORIENTED MORE
SOUTH SOUTHWEST TO NORTH NORTHEAST ACROSS THE AREA PERHAPS NOT
PASSING THROUGH OKLAHOMA CITY AND WICHITA FALLS UNTIL LATE IN THE
NIGHT. BY TOMORROW FRONT BEGINS TO EXPERIENCE FRONTOLYSIS AS THE
ASSOCIATED SHORTWAVE TROUGH MOVES FARTHER AWAY FROM THE AREA. IF
CONVECTION IS NOT TOO WIDESPREAD ACROSS NORTH CENTRAL OKLAHOMA
OVERNIGHT THE FRONT MAY HANG UP ACROSS SOUTH CENTRAL/SE OKLAHOMA
WITH RENEWED CONVECTION THEN POSSIBLE FRIDAY AFTERNOON WITH ONLY
SCATTERED CONVECTION NORTH OF THE FRONT.

THE SURFACE HIGH THEN BUILDS FURTHER INTO THE AREA WITH SLIGHT
CHANCE POPS IN THE SOUTH AND WEST FRIDAY NIGHT AND SATURDAY.
DIFFICULT TO COMPLETELY RULE OUT TSTMS ANY OF THE NEXT 3 TO 6 DAYS
WITH WEAK NORTHWEST MID LEVEL FLOW FORMING OVER THE WEEKEND AND A
POSSIBLE SURFACE TROUGH AND RESIDUAL FRONTAL BOUNDARY DRAPED NEAR
THE AREA. HAVE THEREFORE CONTINUED WITH LOW POPS MOST DAYS IN THE
EXTENDED WITH TEMPERATURES RISING INTO EARLY NEXT WEEK.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  88  66  90 /  40  40  10  10
HOBART OK         65  84  65  90 /  50  40  10  20
WICHITA FALLS TX  68  88  66  92 /  40  40  20  20
GAGE OK           63  81  62  90 /  50  40  20  20
PONCA CITY OK     68  85  65  90 /  50  40   0  10
DURANT OK         72  93  70  93 /  20  40  30  20

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Aug 4, 11:00 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU AUG 4 2005

OKZ004>048-050>052-TXZ083>090-051200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...SOME STORMS WILL
PRODUCE SMALL HAIL...STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL
THROUGH TONIGHT.

DISCUSSION...
A COLD FRONT MOVING THROUGH THE PANHANDLES OF OKLAHOMA AND TEXAS AT
MIDDAY WILL MOVE SOUTHEAST REACHING A LINE FROM ENID...TO ALTUS...TO
AROUND LUBBOCK BY SUNSET...THEN PAST OKLAHOMA CITY AND WICHITA FALLS
BEFORE SUNRISE FRIDAY.  A MOIST AND UNCAPPED AIRMASS ACROSS THE
SOUTHERN PLAINS WILL SUPPORT SCATTERED THUNDERSTORMS THIS
AFTERNOON...ESPECIALLY OVER SOUTHEAST OKLAHOMA...AND ALONG AND NORTH
OF THE ADVANCING FRONT.  WHILE THE STORMS IN SOUTHEAST OKLAHOMA WILL
TEND TO DIMINISH WITH SUNSET...STORMS ASSOCIATED WITH THE FRONT
LIKELY WILL PERSIST OVERNIGHT.

BECAUSE OF MARGINAL AMOUNTS OF INSTABILITY AND WEAK WINDS
ALOFT...ORGANIZED SEVERE STORMS ARE NOT EXPECTED. HOWEVER...A FEW OF
THE STRONGER STORMS WILL STILL BE CAPABLE OF PRODUCING SMALL
HAIL...ISOLATED WIND GUSTS OVER 50 MPH...AND AN INCH OR MORE OF RAIN
IN A SHORT TIME.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
              PROBABILITY OF SEVERE STORMS...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND NIGHTTIME. THE
CHANCES FOR SEVERE THUNDERSTORMS WILL BE LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

In the hours before

Special weather statement, Aug 4, 1:17 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT THU AUG 4 2005

OKZ010-041930-
WOODWARD OK-
217 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF MOORELAND AT
217 PM CDT. THE STORM WAS NEARLY STATIONARY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 4, 1:40 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT THU AUG 4 2005

OKZ026-042000-
LINCOLN OK-
240 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

STRONG THUNDERSTORMS WERE NEAR KENDRICK...JUST NORTH OF
JACKTOWN...AND ABOUT 5 MILES NORTH OF PRAGUE. THE STORMS WERE NEARLY
STATIONARY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 4, 2:02 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT THU AUG 4 2005

OKZ026-042030-
LINCOLN OK-
302 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF MEEKER...NEAR
PRAGUE...AND JUST NORTH OF STROUD AT 300 PM CDT. THE STORMS WERE
NEARLY STATIONARY.

SMALL HAIL...NEAR AN INCH OF RAIN.. AND WINDS AROUND 50 MPH ARE
POSSIBLE.
Special weather statement, Aug 4, 2:22 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT THU AUG 4 2005

OKZ025-042045-
OKLAHOMA OK-
323 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

THUNDERSTORMS WERE DEVELOPING OVER NICOMA PARK AND SOUTHWEST EDMOND
AT 323 PM CDT. THE STORMS LIKELY WILL BE STATIONARY OR DRIFT SLOWLY
WEST.

THE STORMS WERE ALONG AN OUTFLOW BOUNDARY MOVING WEST ACROSS
OKLAHOMA COUNTY. AS THE BOUNDARY PASSES WINDS WILL SHIFTS TO THE
EAST AT 20 MPH...WITH SOME HIGHER GUSTS.

OTHER STORMS MAY DEVELOP IN THE OKLAHOMA CITY METRO AREA AS THE
BOUNDARY MOVES THROUGH. IF STORMS CONTINUE TO STRENGTHEN...SMALL
HAIL...LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND WINDS OF 40
TO 50 MPH ARE POSSIBLE. LATE AFTERNOON COMMUTERS SHOULD BE ALERT FOR
THUNDERSTORM DEVELOPMENT.
Special weather statement, Aug 4, 3:18 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT THU AUG 4 2005

TXZ089-090-042145-
ARCHER TX-CLAY TX-
418 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHEAST ARCHER AND
SOUTHWEST CLAY COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWEST JACK COUNTY
ABOUT 12 MILES SOUTH-SOUTHEAST AT 418 PM CDT...DRIFTING SLOWLY
WEST-NORTHWEST.

ALTHOUGH THE MAIN PORTION OF THE STORM MAY REMAIN TO THE SOUTH OF
ARCHER AND CLAY COUNTIES... WINDS OF 40-50 MPH FROM THIS
THUNDERSTORM MAY AFFECT PORTIONS OF SOUTHEASTERN ARCHER AND
SOUTHWESTERN CLAY COUNTIES.

PEOPLE IN ARCHER AND CLAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

...SPEG.
Special weather statement, Aug 4, 3:18 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT THU AUG 4 2005

TXZ089-090-042145-
ARCHER TX-CLAY TX-
418 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHEAST ARCHER AND
SOUTHWEST CLAY COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWEST JACK COUNTY
ABOUT 12 MILES SOUTH-SOUTHEAST OF WINDTHORST AT 418 PM
CDT...DRIFTING SLOWLY WEST-NORTHWEST.

ALTHOUGH THE MAIN PORTION OF THE STORM MAY REMAIN TO THE SOUTH OF
ARCHER AND CLAY COUNTIES... WINDS OF 40-50 MPH FROM THIS
THUNDERSTORM MAY AFFECT PORTIONS OF SOUTHEASTERN ARCHER AND
SOUTHWESTERN CLAY COUNTIES.

PEOPLE IN ARCHER AND CLAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

...SPEG.

The radar

The Vance AFB radar (KVNX), 107 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
August 4, 4:15 PM CST
Where
Woodward County, 6 mi SE of Mutual
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.167, -99.083

The wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Woodward

When
August 4, 4:25 PM CST
Where
Woodward County, 6 mi SE of Mutual
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.167, -99.083

The wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Woodward

When
August 4, 4:30 PM CST
Where
Woodward County, 6 mi SE of Mutual
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.167, -99.083

The wind was measured by the Oklahoma mesonet.

Lightning, Kingfisher

When
August 4, 8:07 PM CST
Where
Kingfisher County, 6 mi WSW of Hennessey
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Lightning struck a double-wide mobile home causing a fire. By the time the fire department arrived, the mobile home was fully engulfed. The mobile-home was located 6 miles west and 1.25 miles south of Hennessey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472859, 5472860, 5472861, 5472862.